GIVING A DOG HEART MEDICATION – VETMEDIN

Why should a dog need heart medication, like Vetmedin? Vetmedin, also referred to as pimobendan, is a common veterinary medicine prescribed to treat dogs with congestive heart failure. Heart disease can result in a weak circulatory system, and Vetmedin strengthens the heart muscle so that it can support the circulatory system. Furthermore, pimobendan decreases blood pressure to alleviate any stress from the heart. However, for all its positive uses, Vetmedin can be poisonous in high doses and especially deadly when the dog in question has no known heart condition.

Potential Clinical Signs of Vetmedin

Even though medications are highly regulated and tested frequently and thoroughly, their consumption can result in various symptoms. Vetmedin is a commonly used medication and is prescribed by vets all the time. The potential symptoms of Vetmedin are well known and can be treated. There are potential side effects of using Vetmedin and they can include:

  • Collapse
  • Cough
  • Coughing
  • Depression
  • Elevated heart rate

Treatment of Vetmedin Poisoning in Dogs

Treatment of Vetmedin poisoning usually involves a veterinarian inducing vomiting to eliminate the ingested drug and administering activated charcoal to bind pimobendan more effectively. The treatment for a Vetmedin overdose depends on the exhibited clinical signs. IV fluids may be used to provide cardiovascular support. Your vet will notify you of the correct treatment once you reach the clinic. Your dog may have to be monitored for organ damage or until heart and blood circulation stabilize. If you believe your dog has chewed into a pack of Vetmedin, or you’ve mistaken its dose, be sure to get in touch with your veterinarian immediately and call Pet Poison Helpline at (855) 764-7661 with questions or concerns. If your vet prescribes this medication to your dog, it will come with specific dosage directions. Make sure to correctly follow the dosage instructions so you can keep your furry friend healthy.